Jump to content


Photo

Intranasal Romazicon


  • Please log in to reply
5 replies to this topic

#1 Al Buterol

Al Buterol

    Advanced Member

  • Members
  • PipPipPip
  • 51 posts

Posted 20 June 2010 - 11:38 AM

Hello to the group,

Does anyone adminster Romazicon via Intranasal, especially in the setting of a Benzodiazepine Overdose?

I can find plenty of literature on Narcan given this route, and Narcan in my protocols using a MAD (Mucosal Atomization Device), but I'm not finding anything about using Romazicon (Re-versed as we call it) for the overdose of Benzo's.

If so, what's your dose? Maybe even a link or copy of the protocol?

If not, what's the concern or contraindication?

Thanks everyone!
  • 0

#2 Gila

Gila

    Advanced Member

  • Members
  • PipPipPip
  • 588 posts

Posted 20 June 2010 - 04:51 PM

I would be hesitant on a good day to consider reversing benzos in all but benzo naive patients who were inadvertently overdosed during a procedure. Reversing in the field with so many people out there either dependent or potentially addicted to benzos is a potential disaster waiting to occur. While anecdotal, my only experiences with benzo reversal have been nothing but badness.
  • 0
Christopher Bare
"Non fui, fui, non sum, non curo "

#3 old school

old school

    Advanced Member

  • Members
  • PipPipPip
  • 1121 posts

Posted 21 June 2010 - 12:39 PM

I don't think I've ever used Romazicon, and we don't carry it where I work now. I think any emergency med that can be given without the need for IV access is very cool...it looks like intranasal flumaz worked well in this case, which I found on this site.

As far as Romazicon in general, I agree with Gila - I seems to me to have very few indications in prehospital or even critical care medicine. I seems like 99 times out of 100 you'd probably be better off just managing the ABC's and not trying to reverse - same for opiates. I guess it may be worth carrying, but its one of those things that most will very rarely use and need to be really careful with when you do.



(for whatever its worth, I love how the MDA in the case study blames the patients decompensation on "laryngospasm", rather than the more likely explanation that the child was simply oversedated.....)

  • 0
bring it in for the real thing

#4 Canis doo

Canis doo

    Advanced Member

  • Members
  • PipPipPip
  • 93 posts

Posted 21 June 2010 - 05:30 PM

I would be hesitant on a good day to consider reversing benzos in all but benzo naive patients who were inadvertently overdosed during a procedure. Reversing in the field with so many people out there either dependent or potentially addicted to benzos is a potential disaster waiting to occur. While anecdotal, my only experiences with benzo reversal have been nothing but badness.


I agree 100%. I remember the first time I FULLY reversed an opioid poisoning. Didn't learn my lesson and did it again this time with a Benzo ingestion. Lesson learned, if the pt is managing and his clinical expected outcome is good then leave them alone. If not place a airway either ETI or SGA with or without a NG. What do you have after you block the sites. Phenobarbital or Cerebrex or Dilantin ???? Probably not.
  • 0
Jason Howard LP, FP-C
You have enemies? Good. That means you've stood up for something, sometime in your life. ― Winston S. Churchill

#5 edrnemtp

edrnemtp

    Advanced Member

  • Members
  • PipPipPip
  • 74 posts

Posted 06 July 2010 - 11:51 PM

I agree 100%. I remember the first time I FULLY reversed an opioid poisoning. Didn't learn my lesson and did it again this time with a Benzo ingestion. Lesson learned, if the pt is managing and his clinical expected outcome is good then leave them alone. If not place a airway either ETI or SGA with or without a NG. What do you have after you block the sites. Phenobarbital or Cerebrex or Dilantin ???? Probably not.


While we do carry phenobabr, I agree with you 100% as well. My one experience reversing in the field was a typical cluster you-know-what. Won't do that again. Now I would just manage ABCs.
  • 0
Ed Gonzalez, RN, CEN, CFRN, EMT-P

#6 Jwade

Jwade

    Advanced Member

  • Members
  • PipPipPip
  • 1405 posts

Posted 07 July 2010 - 12:36 AM

I don't think I've ever used Romazicon, and we don't carry it where I work now. I think any emergency med that can be given without the need for IV access is very cool...it looks like intranasal flumaz worked well in this case, which I found on this site.

As far as Romazicon in general, I agree with Gila - I seems to me to have very few indications in prehospital or even critical care medicine. I seems like 99 times out of 100 you'd probably be better off just managing the ABC's and not trying to reverse - same for opiates. I guess it may be worth carrying, but its one of those things that most will very rarely use and need to be really careful with when you do.



(for whatever its worth, I love how the MDA in the case study blames the patients decompensation on "laryngospasm", rather than the more likely explanation that the child was simply oversedated.....)



Having read the case study, while clearly she was ultimately over sedated for an office procedure, removal of an oral airway can trigger a Laryngospasm quite easily. The wife has had pediatric spasms on a few occasions which were NOT due to over-sedation, but the removal of an LMA or something that irritates the area. These can be very hard to break sometimes even with positive pressure!

I also agree, don't reverse unless you really have a reason, just asking for trouble pre-hospital. Wait till your just outside the ER doors....The nurses love that idea! :-)

respectfully,
JW
  • 0
John Wade MBA, CCEMT-P, FP-C, RN

"Have the courage to follow your heart and intuition, they somehow already know what you truly want to become" Steve Jobs